Colorado, 2015Winter Storm in Colorado, January 1, 2015
January 1, 2015 · NWS PUB · 1 event in 1 county or zone
A storm system generated heavy snow accumulations of more than 8 inches across the higher terrain of Mineral County. snow occurred across the Pikes Peak Region, with amounts generally in the 2 to 4 inch range with one isolated report of 7 inches near Monument in northern El Paso County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system generated heavy snow accumulations of more than 8 inches across the higher terrain of Mineral County. In addition...snow occurred across the Pikes Peak Region, with amounts generally in the 2 to 4 inch range with one isolated report of 7 inches near Monument in northern El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 31, 10:25 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 31, 10:25 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1025 PM MST WED DEC 31 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 321 PM MST WED DEC 31 2014
UPPER LOW OVER SOUTHERN CA/WESTERN AZ WILL LIFT TO THE NORTHEAST
TONIGHT AND INTO THE 4 CORNERS REGION BY THURSDAY AFTERNOON. AS IT
DOES...DEFORMATION BAND SHIFTS INTO THE SOUTHWEST MOUNTAINS AROUND
06Z WITH HEAVY SNOW EXPECTED TO FALL OVERNIGHT THROUGH THE MORNING
HOURS. AIDED BY SOUTHEAST UPSLOPE FLOW...EVEN THE LOWER EAST FACING
SLOPES OF THE EASTERN SAN JUANS SHOULD FAIR WELL...AND CURRENT
WINTER STORM WARNINGS STILL LOOK ON TARGET. MAIN CHANGE WAS TO
DELAY THE START TIME UNTIL 04Z...WHICH BETTER MATCHES
NEIGHBORS...AND BETTER COINCIDES WITH THE START TIME OF THE MODERATE
SNOW.
BEST LIFT COMES IN AT AROUND 12Z ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA AS DEFORMATION BAND WEAKENS AND LIFTS TO THE NORTHEAST
ACROSS THE SAN LUIS VALLEY/SOUTHEAST MOUNTAINS AND ADJACENT PLAINS
FROM MORNING THROUGH EARLY AFTERNOON PERIOD. UPGLIDE DOESN'T LOOK
AS STRONG AS IT LIFTS TO THE NORTHEAST...AND DRY AIR QUICKLY WRAPS
IN FROM THE SOUTH BEHIND THIS FEATURE. WILL ALSO HAVE TO OVERCOME
THE INITIALLY DRY LOW LEVELS. THERE WILL BE A PERIOD OF SHALLOW EAST
TO NORTHEAST UPSLOPE FLOW...BUT THIS IS BRIEF. SOME OF THE HIGH RES
MODELS...ARW...NMM AND EVEN THE NAM SUGGEST THAT THERE COULD BE A
BAND OF MODERATE SNOW THAT LIFTS TO THE NORTHEAST ACROSS THE SE
MTS/I-25 CORRIDOR AND ADJACENT PLAINS THURSDAY. WHILE MOST AREAS
ACROSS THE LOWER ELEVATIONS SHOULD SEE AN INCH OR LESS...THERE COULD
BE POCKETS OF UP TO 2 OR CLOSE TO 3 INCHES IF THESE HEAVIER BANDS
SET UP. IF AND WHERE THESE SET UP WILL DEPEND ON THE TRACK AND
STRENGTH OF THE DEFORMATION BAND AS IT MOVES ACROSS TOMORROW...AND
MODELS DISAGREE WITH THESE DETAILS. SNOW TOTALS OFF THE NAM SUGGEST
GENERALLY 2-5 INCHES FOR THE CENTRAL AND SOUTHEAST MOUNTAINS...WITH
1-3 ACROSS EL PASO COUNTY (HEAVIEST ACROSS THE NORTH AND WESTERN
PORTIONS). GFS AND ECMWF IS MUCH LIGHTER WITH ONLY 1-3 INCHES
ACROSS THE SOUTHEAST AND CENTRAL MOUNTAINS. WHILE NMM AND ARW SHOW
2-5 INCHES WITH SOME NARROW BANDS OF 1-3 INCHES ACROSS PORTIONS OF
THE I-25 CORRIDOR AND ADJACENT PLAINS. GIVEN HOW QUICKLY THIS
FEATURE MOVES THROUGH...GRIDS WILL TREND TOWARDS THE LOWER SIDE OF
THESE TOTALS FOR NOW. AFTERNOON PACKAGE WILL CARRY AROUND 1-2 FOR
THE I-25 CORRIDOR...WITH GENERALLY 2-4 FOR THE SOUTHEAST AND CENTRAL
MOUNTAINS WITH POCKETS OF UP TO 6 ACROSS THE HIGHER ELEVATIONS.
UPPER ARKANSAS RIVER VALLEY COULD SEE 1-3 INCHES. SAN LUIS VALLEY
MAY FAIR BETTER WITH AROUND 2-4 INCHES...WITH HEAVIEST AMOUNTS ALONG
THE WEST SIDE OF THE VALLEY WHERE THERE WILL BE A PERIOD OF EASTERLY
UPSLOPE FLOW LATE TONIGHT THROUGH EARLY THURSDAY MORNING. THESE
AMOUNTS ARE BELOW ADVISORY CRITERIA...SO NO NEW HIGHLIGHTS LOOK
NECESSARY AT THIS POINT.
LOW TEMPERATURES TONIGHT SHOULD BE WARMER THAN LAST
NIGHT...ESPECIALLY WITH INCREASING MID/HIGH CLOUD COVER. WILL STILL
BE FLIRTING WITH WIND CHILL ADVISORY NUMBERS ACROSS PORTIONS OF THE
SOUTHEAST PLAINS AS TEMPERATURES DROP QUICKLY THIS EVENING...BUT
WINDS LOOK TOO LIGHT TO WARRANT ANY HIGHLIGHTS. CLOUD COVER ON
THURSDAY WILL LIMIT WARMING...THOUGH CLEARING SPREADING IN FROM THE
SOUTH DURING THE LATE AFTERNOON MAY ALLOW SOME AREAS TO WARM INTO
THE UPPER 20S ALONG THE NM BORDER. OVERALL KEPT TEMPERATURES CLOSE
TO GUIDANCE VALUES. -KT
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 321 PM MST WED DEC 31 2014
PRIMARY LONGER TERM METEOROLOGICAL ISSUES ARE POPS INTO SATURDAY
NIGHT AS WELL AS TEMPERATURES.
RECENT COMPUTER SIMULATIONS AND FORECAST MODEL SOUNDINGS INDICATE
THAT CLOSED UPPER LOW DROPPING INTO SOUTHEASTERN
ARIZONA/SOUTHWESTERN NEW MEXICO FRIDAY WILL SHIFT ACROSS THE TEXAS
PANHANDLE BY SATURDAY MORNING BEFORE MOVING INTO EASTERN KANSAS BY
LATER SATURDAY. IN ADDITION...NEXT NORTHERLY SURFACE SURGE
PUSHES ACROSS EASTERN SECTIONS OF THE FORECAST DISTRICT SATURDAY.
THIS COMBINATION OF WEATHER FEATURES WILL ALLOW COOL AND
UNSETTLED METEOROLOGICAL CONDITIONS AT TIMES TO BE NOTED OVER THE
FORECAST DISTRICT INTO SATURDAY NIGHT...ESPECIALLY AS TWO ROUNDS
OF LIFT PER LATEST PV ANALYSIS IMPACTS SOUTHERN COLORADO DURING
THIS TIME-FRAME.
AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL FOR MORE
WIDESPREAD PRECIPITATION SHOULD BE NOTED INTO THURSDAY EVENING
AND THEN AGAIN FROM SATURDAY AFTERNOON INTO SATURDAY NIGHT. HAVE
CONTINUED TO TREND ZONES/GRIDS IN THIS DIRECTION.
THEN FROM SUNDAY INTO NEXT WEDNESDAY...GENERALLY DRY NORTHWESTERLY
UPPER FLOW IS ANTICIPATED OVER THE CWFA AS UPPER RIDGING
INITIALLY CENTERED OFF OF THE CALIFORNIA COAST SUNDAY SHIFTS INTO
NEW MEXICO BY NEXT WEDNESDAY.
THIS DEVELOPING UPPER RIDGING PATTERN IS EXPECTED TO ALLOW FOR
DRIER CONDITIONS IN COMBINATION WITH BASICALLY WARMER
TEMPERATURES FROM SUNDAY INTO WEDNESDAY. FINALLY(OUTSIDE OF
SATURDAY AND SATURDAY NIGHT)...GENERALLY LOW-GRADE GRADIENT WINDS
ARE ANTICIPATED DURING THE LONGER TERM.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1017 PM MST WED DEC 31 2014
SNOW WILL SPREAD ACROSS THE SAN LUIS VALLEY BY 09Z THIS MORNING...THEN
INTO THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS THROUGH LATE
MORNING AND AFTERNOON. THE QUICK MOVING BAND OF SNOW WILL PRODUCE
MVFR TO IFR CONDITIONS FOR BOTH KALS AND KCOS WITH UP TO 2 INCHES
OF NEW SNOW BY THE AFTN. UP TO ONE INCH OF SNOW FOR KPUB AS LESS
EFFECT FROM THE SNOW BAND IS EXPECTED. IMPROVING CONDITIONS ARE
EXPECTED BEGINNING IN THE LATE AFTN FROM SW TO NE. MOORE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR COZ066.
WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR COZ067-068.
&&
AVIATION...MOORE
Hazardous weather outlook, Dec 31, 10:10 AM MST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1010 AM MST WED DEC 31 2014
COZ058>089-093>099-011715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1010 AM MST WED DEC 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIND CHILLS READINGS WILL REMAIN AROUND 0 TO 10 BELOW ZERO ACROSS
THE PLAINS THIS MORNING...BUT WILL GRADUALLY RISE ABOVE ZERO
DURING THE AFTERNOON. WIND CHILLS ACROSS THE HIGHER MOUNTAINS WILL
REMAIN AROUND 0 TO 10 BELOW ZERO AT TIMES THROUGH THE AFTERNOON.
LIGHT SNOW WILL MOVE INTO THE EASTERN SAN JUAN MOUNTAINS TODAY AND
SLOWLY INCREASE IN INTENSITY THROUGH THE AFTERNOON. HEAVY SNOW IS
FORECAST BY THIS EVENING...LASTING THROUGH THE OVERNIGHT HOURS AND
INTO THURSDAY. SNOW ACCUMULATIONS OF 10 TO 15 INCHES ARE POSSIBLE
OVER THE SAN JUAN RANGE. PERIODS OF MODERATE SNOW ARE ALSO
FORECAST OVER THE LA GARITA RANGE WHERE 4 TO 8 INCHES IS EXPECTED.
SNOW WILL SPREAD ACROSS THE CENTRAL AND EASTERN MOUNTAINS
TONIGHT...WITH MINOR ACCUMULATIONS EXPECTED THERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE TO BE HEAVY AT TIMES IN THE SAN JUAN AND LA
GARITA MOUNTAINS THURSDAY. LIGHT SNOW MAY ALSO DEVELOP ALONG THE
PALMER DIVIDE AND THE SOUTHEAST PLAINS THURSDAY...BUT
ACCUMULATIONS WILL GENERALLY BE AN INCH OR LESS AT THE LOWER
ELEVATIONS. AREAS OF LIGHT SNOW WILL LINGER ALONG THE
COLORADO/NEW MEXICO BORDER THROUGH FRIDAY.
A FAST MOVING WEATHER DISTURBANCE WILL BRING ANOTHER CHANCE OF
SNOW TO SOUTHEAST COLORADO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE MOUNTAINS TONIGHT.
31/77
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- January 1, 2:00 AM MST to 3:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, January 1 to 4, 20151 death · 1 event
- Cold in Wisconsin, January 1, 20151 death · 1 event
- Frost and Freeze in Arizona, January 1 to 3, 2015$1.0 million · 3 events
- Frost and Freeze in California, January 1 to 3, 2015$300,000 · 3 events
- Winter Weather in Texas, January 1 to 2, 2015$55,000 · 24 events
- Drought in Texas, January 1 to 31, 2015$43,000 · 28 events
- Lake-Effect Snow in New York, January 1 to 2, 2015$90,000 · 2 events
- Heavy Snow and Frost and Freeze in Arizona, January 1, 2015$60,000 · 5 events
- Tornado and Damaging Winds in Georgia, January 1 to 4, 2015EF1 · 4 events
- Drought in Oklahoma, January 1 to 31, 201527 events
- Lake-Effect Snow in New York, January 1, 2015$30,000 · 2 events
- Ice Storm in Texas, January 1 to 2, 201523 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554983.